Arkansas, 2019Flood in Arkansas, February 22, 2019
February 22, 2019 · NWS MEG · 1 event in 1 county or zone
An atmospheric river of deep subtropical moisture caused the training of moderate to heavy rainfall over already saturated grounds across portions of northeast Arkansas. This additional rainfall resulted in areal and river flooding as well as some flash flooding during the day of February 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An atmospheric river of deep subtropical moisture caused the training of moderate to heavy rainfall over already saturated grounds across portions of northeast Arkansas. This additional rainfall resulted in areal and river flooding as well as some flash flooding during the day of February 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Feb 22, 5:37 AM CST, 2 hours 13 minutes earlier.
Area forecast discussion, Feb 22, 5:37 AM CST, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
537 AM CST Fri Feb 22 2019
.DISCUSSION... /issued 343 AM CST Fri Feb 22 2019/
Early morning surface map showed a warm front over southern MS,
south of a Jackson to Meridian line. However, a 925mb warm front
extended much further north in to north MS, roughly along a
Greenwood to Tupelo line. Persistent training of moderate to
isolated heavy rainfall cores were focused along this elevated
front, steered by midlevel winds parallel to the front and aided
by divergence aloft, associated the right entrance region of a
250mb jet core.
Short-range CAM consensus depicts a slight reduction in rain
rates later today, but only slight northward movement of the main
convective focus. Flash flooding will remain the primary concern
over north MS.
By this evening, surface warm front will accelerate north, lifting
to near I-40 by midnight, in advance of a closed upper low
lifting into the southern high plains. This upper low will lift
into eastern KS Saturday afternoon, taking a bit of a more neutral
orientation than earlier model guidance depicted. As such, the
surface low will track a little closer to the parent upper low,
across northern MO and southern IA toward late afternoon Saturday.
NAM progs MUCAPES ranging from 1500 J/KG over north MS to around
1000 J/KG over northwest TN Saturday afternoon. This will likely
be limited some by prefrontal rainfall, but still sufficient when
combined with directional shear to support bowing thunderstorm
segments. Beyond flash flooding, main concern remains wind. Given
the saturated soils, it's not out of the question to expect
downed trees with sub-severe thunderstorm wind gusts. Beyond wind,
a brief tornado or two will be possible, embedded in the convective
line. Midlevel lapses below 6C/km suggest only a marginal large
hail threat.
Showers and thunderstorms should exit east of the TN River by
early Saturday evening, overtaken by a eastward-advancing midlevel
dry slot.
Dry and seasonal weather to prevail Sunday through Tuesday.
Thereafter, medium range 00Z model consensus decreases
sufficiently to lower forecast confidence by Wednesday. With a
broad low- amplitude trof likely over the eastern third of the
CONUS, GFS- progged rain chances for the mid to late week periods
appear a bit overdone. In any case, there does not appear to be
any systems that would present additional heavy rain potential,
suggesting area rivers may have an opportunity to recover back to
near normal flows.
PWB
&&
.AVIATION...
12Z TAF Set
Off and on periods of rain with an occasional embedded thunderstorm
will occur over the next 24 to 30 hours. Conditions will bounce
around from LIFR/IFR during periods of rain and/or convection to
MVFR(possibly VFR) during dry periods. NE winds around 6-10 KTS
will become easterly by this evening. During the overnight hours,
winds will become southeasterly and possibly southerly at KMEM and
KTUP around 12Z. Once winds become southerly, speeds will begin to
increase to around 15 KTS.
KRM
&&
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Saturday evening for Crittenden-Cross-
Lee AR-Mississippi-Phillips-St. Francis.
MO...Flash Flood Watch through Saturday evening for Pemiscot.
MS...Flash Flood Watch through Saturday evening for Alcorn-Benton MS-
Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...Flash Flood Watch through Saturday evening for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Feb 22, 4:04 AM CST, 3 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
404 AM CST Fri Feb 22 2019
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-231215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
404 AM CST Fri Feb 22 2019
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...Today and Tonight
Flash flooding will be possible over north Mississippi, west
Tennessee and east central Arkansas. River flooding will continue
through all the Midsouth.
There is Marginal Risk of thunderstorms over northwest Mississippi
and east central Arkansas this afternoon through tonight. Damaging
winds will be possible.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
There is an Enhanced Risk of severe thunderstorms Saturday along
and south of the I-40 corridor, and a Slight Risk of severe
thunderstorms to the north of I-40. Damaging winds and flash
flooding will be primary threats. A brief tornado or two will be
possible Saturday afternoon.
The threat for hazardous weather is low beyond midevening
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be needed through midevening Saturday.
PWB
In the hours before
Local storm report, Feb 22, 7:23 AM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
723 AM CST FRI FEB 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0717 AM FLASH FLOOD 1 SE SALTILLO 34.37N 88.68W
02/22/2019 LEE MS SOCIAL MEDIA
FLOODED ROAD 1554 IN EGGVILLE. ROADS THROUGHOUT THAT
AREA UNDERWATER.
&&Local storm report, Feb 22, 7:44 AM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
744 AM CST FRI FEB 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM FLASH FLOOD NE TUPELO 34.26N 88.73W
02/22/2019 LEE MS SOCIAL MEDIA
BARNES CROSSING ROAD NORTHEAST OF TUPELO HAS FLOODED.
&&Flood, Craighead
- When
- February 22, 7:50 AM CST to 10:00 PM CST
- Where
- Craighead County, 2.54 mi NNW of Fisher to 1.8 mi W of Fisher
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Social Media
- Coordinates
- 35.813, -91.001
Roads flooded along the Cache River.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Alabama, February 22 to 24, 20191 death · 1 injured · 1 event
- Debris Flow in California, February 22, 20191 death · 1 event
- Flash Flooding and Flooding in Tennessee, February 22 to 24, 2019$1.7 million · 50 kt wind · 40 events
- Winter Storm and Heavy Snow in Oregon, February 22 to 27, 2019$1.5 million · 13 events
- Flash Flooding and Flooding in Mississippi, February 22, 2019$406,000 · 15 events
- Flash Flooding and Flood in Arkansas, February 22, 2019$105,000 · 5 events
- Tornadoes and Flooding in Alabama, February 22 to 24, 2019EF1 · 15 events
- Winter Storm and Heavy Snow in Washington, February 22 to 26, 20197 events
- High Wind in Texas, February 22 to 23, 201970 kt wind · 5 events
- Frost and Freeze in California, February 22, 20194 events
- Heavy Snow and Winter Weather in Colorado, February 22 to 23, 20194 events
- Heavy Snow in North Dakota, February 22 to 23, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 805895.